Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 219, NWS North Platte, NE

August 9, 2006Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2006, 7:35 PM MDT for Cherry County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 7:35 PM MDT (01:35 UTC)
Expired
Aug 9, 2006, 8:30 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3844 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100136
SVRLBF
NEC031-100230-
/O.NEW.KLBF.SV.W.0219.060810T0135Z-060810T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
735 PM MDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 830 PM MDT(930 PM CDT)

* AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 31 MILES WEST OF VALENTINE TO 24 MILES
  SOUTHEAST OF GORDON...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MEDICINE LAKE BY 740 PM MDT...
  HIGHWAY 61 CROSSING THE SNAKE RIVER BY 745 PM MDT...
  SCHOOLHOUSE LAKE BY 755 PM MDT...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AND STEER CREEK
  CAMPGROUND BY 805 PM MDT...
  ROUND LAKE BY 820 PM MDT...
  MERRITT RESERVOIR DAM AND 6 MILES NORTHWEST OF SPECKEL MEIR LAKE BY
  830 PM MDT...

LAT...LON 4298 10142 4269 10206 4224 10140 4298 10035

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 100200
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT WED AUG 9 2006

NEC031-100230-
/O.CON.KLBF.SV.W.0219.000000T0000Z-060810T0230Z/
CHERRY NE-
758 PM MDT WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
MDT(930 PM CDT) FOR WESTERN CHERRY COUNTY...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 
MILES WEST OF VALENTINE TO 35 MILES SOUTHEAST OF GORDON...MOVING 
EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA BY 805 PM MDT...
  ROUND LAKE...STEER CREEK CAMPGROUND AND 7 MILES SOUTHWEST OF
  CROOKSTON BY 910 PM CDT...
  HIGHWAY 97 CROSSING THE NIOBRARA RIVER...MERRITT RESERVOIR DAM AND
  7 MILES SOUTHWEST OF VALENTINE BY 930 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING(1000 PM CDT WEDNESDAY EVENING) FOR WESTERN 
NEBRASKA. SOME WEAKENING IN THE INTENSITY OF THE STORMS HAD BEEN 
OBSERVED...BUT EXPLOSIVE DEVELOPMENT IS LIKELY NORTH AND WEST OF 
MERRITT RESERVOIR.

LAT...LON 4298 10142 4269 10206 4224 10140 4298 10035

$$

SPRINGER
000 
WWUS53 KLBF 100230
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM CDT WED AUG 9 2006

NEC031-100240-
/O.EXP.KLBF.SV.W.0219.000000T0000Z-060810T0230Z/
CHERRY NE-
830 PM MDT WED AUG 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHERRY COUNTY EXPIRES
AT 830 PM MDT(930 PM CDT)...

STRONG THUNDERSTORMS STILL CONTINUE IN NORTH CENTRAL CHERRY COUNTY 
AND RAPID INTENSIFICATION IS POSSIBLE..

LAT...LON 4298 10142 4269 10206 4224 10140 4298 10035

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:48 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 2:48 PM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED AUG 9 2006

.UPDATE...
KLNX RADAR IN NOW OPERATIONAL.

&&

.PREV DISCUSSION... (ISSUED 312 PM CDT WED AUG 9 2006)

SYNOPSIS...
WV PLACES A S/WV OVER CENTRAL MT...WITH SOME SUBTROPICAL MOISTURE
SPREADING NORTHEAST INTO NEB. PRESSURE CONTINUES TO FALL ACROSS
THE STATE. DEWPOINTS ARE IN THE MID 70S AT KLBF...BUT UPPER 30S
NOW AT KIBM. KLNX RADAR IS STILL DOWN WITH NO KNOWN TIMEFRAME FOR
A FIX.

DISCUSSION...
MAIN CHALLENGE IN THE SHORT TERM IS THUNDERSTORM SEVERITY AND
COVERAGE ACROSS THE CWA. HIGH CAPE ENVIRONMENT WITH KLBF 18Z
SOUNDING INDICATING OVER 6K J/KG. LAPS INDICATING ABOUT 25KT OF
0-6KM SHEAR...WITH HIGHER VALUES ACROSS NORTHERN ZONES. 18Z SPC
SOUNDING ANALYSIS CONFIRMS THIS WITH 28KT AT KLBF. AT THE
SURFACE...STREAMLINES INDICATE CONVERGENCE FROM THE CENTRAL
SANDHILLS SOUTH THROUGH WESTERN LINCOLN COUNTY TO LOW PRESSURE
OVER NORTH CENTRAL KS. DRY BULGE PUSHING EAST THROUGH THE SOUTHERN
PANHANDLE WITH KOGA NOW 100/46. THIS SCENARIO IS VERY CLOSE TO THE
NAM 12Z MODEL RUN. IN ADDITION TO SURFACE FORCING...MAIN ACTIVITY
FROM THIS MORNING ON HAS BEEN SUPPORTED BY THE H3 JET. THIS HAS
SPARKED ELEVATED CONVECTION ACROSS THE PANHANDLE THIS
MORNING...AND THE UPPER DIVERGENCE IS NOW BEGINNING TO INTERACT
WITH THE UNSTABLE KLBF CWA ENVIRONMENT. CIN HAS ERODED ACROSS THE
SOUTHWEST AS OF 19Z. END RESULT IS TSRA CHANCES THIS AFTERNOON AND
EVENING ESPECIALLY EAST OF HIGHWAY 83. LARGE HAIL AND DAMAGING
WINDS ARE EXPECTED. CANNOT RULE OUT AN ISOLATED TORNADO WITH EHI
2.4 AND GREATER IN THE VICINITY OF THE WARM FRONT WHICH WILL BE
ACROSS EAST CENTRAL ZONES. IN STORM ENVIRONMENT...ALTHOUGH LESS
LIKELY THAN ACROSS THE EAST CENTRAL...AN ISOLATED TORNADO IS
POSSIBLE AHEAD OF THE DRY LINE IN HIGH CAPE. ACTVITY SLIDES EAST
OVERNIGHT AND EXITS BY MORNING. SOME HEAVY RAINFALL IS POSSIBLE
WITH KI OVER 33. TSRA INITIATION LESS CERTAIN TOMORROW...WITH
MODELS INDICATING NORTH AND SOUTH OF THE AREA. WILL CARRY SLIGHT
CHANCES.

IN THE LONG TERM...NORTHERN STREAM GENERALLY STAYS ACROSS THE
NORTHERN DAKOTAS THROUGH NEXT FRIDAY. INTRUSION OF LOWER HEIGHTS
REMAINS CONSISTENT WITH THE TIMING BEING LATE SUNDAY INTO EARLY
TUESDAY. THIS WOULD SUPPORT MONDAY BEING THE COOLEST DAY OF THE 7
DAY FORECAST. HAVE THEREFORE LOWERED MONDAY TEMPS TOWARDS
GUIDANCE. ALTHOUGH SLIGHT CHANCES FOR TSRA WITH THE SURFACE TROUGH
SATURDAY AFTERNOON/EVENING...BEST CHANCES ARE EXPECTED TO BE BEHIND THIS
BOUNDARY AS S/WV WORKS THROUGH MT. GFS SHOWS STRONG BL
FROGEN...INDICATING THAT THE SURFACE FRONT WILL DEVELOP AND
STRENGHTEN AS CONVECTION OCCURS. RESULT IS MCS CHANCES SATURDAY
NIGHT...FOLLOWED BY DAYTIME SLIGHT CHANCES SUNDAY WITH THE
BOUNDARY ACROSS THE CWA...FOLLOWED BY ANOTHER POTENTIAL MCS
OVERNIGHT SUNDAY FINALLY PUSHING THE FRONT TO THE SOUTH. WARM
TEMPS RETURN TUESDAY INTO WEDNESDAY AS A WARM FRONT RETREATS TO
THE NORTHEAST.

LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JMC
Hazardous weather outlook, Aug 9, 2:19 PM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT WED AUG 9 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-102030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
319 PM CDT WED AUG 9 2006 /219 PM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
STRONG AFTERNOON HEATING HAS ALLOWED FOR A VERY UNSTABLE ATMOSPHERE.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY
MORNING HOURS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLIGHT RISK FOR SEVERE THUNDERSTORM CONTINUE THURSDAY
EVENING...MAINLY EAST OF HIGHWAY 83. GENERAL THUNDERSTORMS WILL BE
POSSIBLE FRIDAY AND SATURDAY EVENING. THEN AS COLD FRONT MOVES
ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY...ADDITIONAL STRONG AND
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Aug 9, 2:47 PM MDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          6 NNW SUTHERLAND        41.24N 101.17W
08/09/2006                   LINCOLN            NE   LAW ENFORCEMENT

            TORNADO 5N AND 2W OF SUTHERLAND.

&&

CDH
Local storm report, Aug 9, 3:10 PM MDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             8 NE THEDFORD           42.06N 100.46W
08/09/2006  E0.75 INCH       THOMAS             NE   PUBLIC

&&

ADO
Local storm report, Aug 9, 3:36 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 SE BROWNLEE           42.22N 100.53W
08/09/2006  E1.75 INCH       CHERRY             NE   PUBLIC

            QUARTER TO GOLF BALL SIZED HAIL REPORTED COVERING GROUND
            AND LASTING APPROXIMATELY 20 MINUTES.

&&

ADO
Local storm report, Aug 9, 5:30 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             11 SE SPRINGVIEW        42.71N 99.60W
08/09/2006  E0.75 INCH       ROCK               NE   PUBLIC

            VERY HEAVY RAIN

&&

BTAYLOR
Local storm report, Aug 9, 5:31 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     11 SE SPRINGVIEW        42.71N 99.60W
08/09/2006  E60 MPH          ROCK               NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 9, 5:55 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             6 N VALENTINE           42.96N 100.55W
08/09/2006  E0.75 INCH       CHERRY             NE   PUBLIC

            0.70 INCHES OF RAIN

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:44 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Aug 9, 8:27 PM MDTSevere Thunderstorm WarningLBFFrontier33 min
Aug 9, 8:58 PM MDTSevere Thunderstorm WarningLBFFrontier32 min
Aug 9, 11:39 PM MDTSevere Thunderstorm WarningLBFLoup66 min
Aug 10, 12:08 AM MDTSevere Thunderstorm WarningLBFWheeler39 min
Aug 10, 12:17 AM MDTTornado WarningLBFCuster, Loup28 min
Aug 10, 12:29 AM MDTSevere Thunderstorm WarningLBFGarfield61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.